Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Amarillo, TX

May 21, 2004Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 21, 2004, 6:16 PM CDT for Beaver County, Oklahoma. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 6:16 PM CDT (23:16 UTC)
Expired
May 21, 2004, 7:15 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS54 KAMA 212316
SVRAMA
OKC007-220015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA

* UNTIL 715 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR BRYANS CORNER...OR ABOUT 13 MILES
  WEST OF PERRYTON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BEAVER...MOCANE...GRAY...FLORIS...BRYANS CORNER...BOYD AND BALKO

HAIL TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS STORM. TAKE COVER IN
A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3651 10093 3651 10076 3691 10028 3687 10074
          3675 10094

$$

KRAMAR/SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:49 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 21, 2:49 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
249 PM CDT FRI MAY 21 2004

.DISCUSSION...
THE 90 DEGREE TEMPTERATURES REQUIRED TO BREAK THE CAP ARE SLOWLY
BEING REACHED ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. CU
DEVELOPS ALONG THE DRYLINE...WHICH HAS ADVANCED INTO THE WESTERN
ZONES BY 20Z. RATHER PLENTIFUL MOISTURE EAST OF THE DRYLINE...500MB
WIND SPEEDS OF 40-45KT AS SEEN ON THE TUCUMCARI PROFILER...
SUBSTANTIAL CAPE VALUES...AND AN APPROACHING SHORTWAVE...SUGGEST THE
POTENTIAL FOR SUPERCELL STORMS TO DEVELOP ALONG THE DRYLINE THIS
AFTERNOON AND EVENING. GIVEN CAPE VALUES IN THE 3000 J/KG RANGE...AND
LARGE DEWPOINT DEPRESSIONS...STRONG UPDRAFTS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS MAY BE EXPECTED THROUGH TONIGHT.

MADE LITTLE CHANGE TO THE REST OF THE FORECAST SINCE IT SEEMS ON
TRACK. TOMORROW THE TIMING OF THE DRYLINE IS THE PRIMARY CONCERN. IF
THE MODELS ARE TOO FAR EAST WITH THE SFC LOW BY EVEN THREE HOURS...
THE DRYLINE COULD LINGER IN THE EASTERN ZONES BY TOMORROW EVENING.
KEPT POPS IN EASTERNMOST ZONES TO ACCOUNT FOR THIS POSSIBILITY...
GRADUALLY PHASING CHANCES OUT THROUGH SUNDAY MORNING AS THE DRYLINE
MOVES EAST AND LEAVES THE PANHANDLES DRY.

POSSIBILITY FOR STORMS MAY EXIST TUESDAY OR WEDNESDAY OF NEXT WEEK
IN THE NORTHEASTERN ZONES WITH A FRONTAL BOUNDARY FORECAST AND
STRONG SHEAR...BUT MOISTURE IS GREATLY IN QUESTION...AND CONFIDENCE
IN THE LONG RANGE MODELS IS NOT HIGH AT THE MOMENT. DID NOT CHANGE
THE PREVIOUS FORECAST BUT THIS BEARS WATCHING AS THE TIME DRAWS
NEARER.

&&

.FIRE WEATHER...
WITH THE DRYLINE FAR EAST TOMORROW...LOW RH VALUES...WARM TEMPS...
AND WINDY CONDITIONS WILL BE SEEN OVER MOST OF THE CWA...PROMPTING A
FIRE WEATHER WATCH FOR THE PANHANDLES ON SATURDAY. WE WILL CONTINUE
THE WATCH...BUT WILL LEAVE TO LATER SHIFTS TO DETERMINE IF IT IS
NECESSARY AFTER WHATEVER RAIN THE FORECAST AREA MAY RECEIVE FROM
STORMS THIS AFTERNOON AND TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  90  57  89 /  20   0   0   0
BEAVER       63  94  56  89 /  30   0   0   0
BOISE CITY   57  87  52  84 /  10   0   0   0
BORGER       66  92  57  91 /  30   0   0   0
BOYS RANCH   58  90  55  90 /  20   0   0   0
CANYON       61  90  57  89 /  20   0   0   0
CLARENDON    64  93  58  91 /  30   0   0   0
DALHART      57  87  53  87 /  10   0   0   0
GUYMON       60  92  54  89 /  30   0   0   0
HEREFORD     54  86  56  89 /  10   0   0   0
LIPSCOMB     64  94  58  89 /  30  20  20   0
PAMPA        63  92  58  89 /  30   0   0   0
SHAMROCK     64  94  63  91 /  30  20  20  10
WELLINGTON   66  94  64  91 /  30  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

KRAMAR
Hazardous weather outlook, May 21, 1:00 PM CDT, 5 hours 16 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI MAY 21 2004

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING
WINDS. THERE WILL BE A HIGH FIRE DANGER THIS AFTERNOON AND EARLY
THIS EVENING DUE TO BREEZY TO WINDY CONDITIONS AND LOW RELATIVE
HUMIDITIES.

ADDITIONALLY...CAUTION IS ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

A FIRE WEATHER WATCH IS IN EFFECT SATURDAY ACROSS THE WESTERN AND
CENTRAL PANHANDLES. RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 15
PERCENT...WHILE WIND SPEEDS WILL INCREASE TO 20 MPH OR GREATER. HIGH
TO EXTREME FIRE DANGER CONDITIONS ARE ALSO POSSIBLE SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OR EVENING.

GOEHRING

In the hours before

Special weather statement, May 21, 5:01 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
501 PM CDT FRI MAY 21 2004

TXZ003-212330-
HANSFORD-
501 PM CDT FRI MAY 21 2004

...STRONG THUNDERSTORM DEVELOPMENT NEAR SPEARMAN AND GRUVER...
...SEVERE THUNDERSTORM WATCH NUMBER 240 IN EFFECT UNTIL 1000 PM...

THROUGH 630 PM...SCATTERED THUNDERSTORMS WILL INTENSIFY AND
MOVE NORTHEAST AT 25 MPH ACROSS SOUTHERN AND CENTRAL HANSFORD
COUNTY.

THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP TO 50 MPH...HAIL UP
TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS WITH HOURLY RAINFALL
AMOUNTS UP TO ONE INCH...AND DEADLY LIGHTNING.

PERSONS NEAR SPEARMAN GRUVER AND RURAL HANSFORD COUNTY SHOULD
CONSIDER SEEKING SAFE SHELTER IN A STURDY BUILDING...AND SHOULD
REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS. IF THREATENING WEATHER
APPROACHES YOU AREA.

SLATTERY
Special weather statement, May 21, 6:00 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT FRI MAY 21 2004

TXZ008-013-220000-
CARSON-HUTCHINSON-
600 PM CDT FRI MAY 21 2004

...STRONG THUNDERSTORM OVER CARSON AND HUTCHINSON COUNTIES...
...SEVERE THUNDERSTORM WATCH NUMBER 240 IN EFFECT UNTIL 1000 PM...

THROUGH 700 PM...SCATTERED THUNDERSTORMS WILL INTENSIFY AND MOVE
NORTHEAST AT 20 MPH ACROSS CENTRAL CARSON COUNTY. THE STORMS WILL
LIKELY APPROACH THE BORGER AREA AROUND 630 PM.

THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP TO 50 MPH...HAIL UP
TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS WITH HOURLY RAINFALL
AMOUNTS UP TO ONE INCH...AND DEADLY LIGHTNING.

PERSONS NEAR PANHANDLE AND BORGER SHOULD CONSIDER SEEKING SAFE
SHELTER IN A STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING CONDITIONS.

SLATTERY

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:24 PM CDTSevere Thunderstorm WarningAMATexas66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.